Alert archive / Kansas / Winter Weather Advisories in 2011
Winter Weather Advisory 3, NWS Dodge City, KS
NWS Dodge City, KS issued this winter weather advisory at Jan 30, 2011, 2:23 PM CST for 27 counties in Kansas. It took effect at Jan 31, 2011, 2:00 AM CST. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2011, 2:23 PM CST (20:23 UTC)
- In effect from
- Jan 31, 2011, 2:00 AM CST
- Expired
- Feb 1, 2011, 10:04 AM CST
- In force
- 32 hr
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this winter weather advisory went out at Jan 30, 3:51 AM CST, 10 hours 32 minutes earlier.
Area forecast discussion, Jan 30, 3:51 AM CST, 10 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 351 AM CST SUN JAN 30 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES OF FREEZING DRIZZLE AND DURATION ON MONDAY, THEN SNOW AMOUNTS MONDAY INTO TUESDAY MORNING ALONG WITH POSSIBLY DANGEROUS WIND CHILLS FROM LATE MONDAY NIGHT INTO TUESDAY MORNING. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ONSHORE INTO NORTHERN CALIFORNIA THIS MORNING THEN TO SOUTHERN NEVADA BY THIS EVENING TO NEAR THE FOUR CORNERS REGION BY MONDAY MORNING. BY MONDAY EVENING THE MODELS ARE IN AGREEMENT OF THE SYSTEM BECOMING AN OPEN AND PROGRESSIVE UPPER LEVEL WAVE AS IT MOVES INTO WESTERN KANSAS AND THE TEXAS PANHANDLE BY TUESDAY MORNING. AHEAD OF THIS SYSTEM AN ARCTIC AIRMASS WILL MOVE INTO PARTS OF EASTERN KANSAS TODAY THEN INTO WESTERN KANSAS BY MONDAY AFTERNOON. FOR TODAY LOOK FOR LOW CLOUDS AND STRATUS WITH AREAS OF FOG IN THE FAR WEST FA EARLY. CLOUDS SHOULD BREAK BY LATE MORNING TO AFTERNOON MOST AREAS WITH NORTHEAST WINDS 15 TO 25 MPH THIS MORNING DECREASING TO 10 TO 20 MPH AND BECOMING SOUTHEASTERLY. HIGHS TODAY LOOK TO BE IN THE LOW 30S NORTH FA TO AROUND 40 FAR SOUTHWEST. THIS IS CLOSE TO GUIDANCE AND CURRENT FORECAST. TONIGHT LOOK FOR LOW STRATUS TO SURGE BACK INTO WESTERN KANSAS BY MORNING AS COLDER AIR BEGINS TO FILTER INTO THE AREA WITH SOUTHEAST WINDS BECOMING EAST TO NORTHEAST 10 TO 20 MPH. OVERNIGHT LOWS LOOK TO BE IN THE MID TO UPPER TEENS TO AROUND 20 IN THE SOUTHEAST FA. FORECAST SOUNDING INDICATE SATURATION TO BE SHALLOW ENOUGH TO OFFSET ANY PRECIPITATION. THEN FOR MONDAY THE MOISTURE DEPTH NEAR THE SURFACE INCREASES TO GREATER THAN 1KM IN THE EARLY MORNING BUT THEN BUFFER SOUNDINGS SHOW THE LOWEST LAYER BECOMING DRY BY NOON. ALSO THE COLDEST CLOUD LAYER BECOMES NEAR THE CRITICAL VALUE OF -10C TO -12C FOR ALL SNOW BY NOON. CURRENT FORECAST HAS A CHANGE OVER FROM LIGHT FREEZING DRIZZLE IN THE MORNING TO LIGHT SNOW IN THE AFTERNOON WITH A SMALL AREA IN THE SOUTHEAST FA AS A MIXTURE OF FREEZING DRIZZLE AND LIGHT SNOW. THIS IDEA LOOKS GOOD AND WILL RETAIN AS IS. COULD NEED AN ADVISORY FOR FREEZING DRIZZLE FOR THE MORNING HOURS BUT WILL LET THE DAY SHIFT GET ANOTHER LOOK AT THE NEXT MODEL RUN. IF THE ARCTIC AIR COMES IN FASTER THAN EXPECTED THEN FREEZING DRIZZLE DURATION COULD BE BRIEF. SNOW AMOUNTS WILL BE A TRACE TO LESS THAN AN ONE HALF INCH BY MONDAY EVENING MAINLY FROM DODGE CITY AND WEST. AS THE ARCTIC AIR POURS INTO WESTERN KANSAS IN THE AFTERNOON WINDS BECOME NORTH AND INCREASE TO 25 TO 35 MPH. HIGH TEMPERATURES WILL CLIMB ONLY TO NEAR 20 FAR NORTH NEAR HAYS TO THE MID TO UPPER 20S SOUTH WITH SOME FALLING TEMPS AFTER 3 PM. FOR MONDAY NIGHT LOOK FOR STRONG NORTH WINDS TO CONTINUE AT 25 TO 35 MPH WITH THE ARCTIC AIR INTO TUESDAY MORNING BRINGING DANGEROUS WIND CHILLS OF -15F TO -20F AFTER MIDNIGHT MONDAY NIGHT INTO EARLY TUESDAY MORNING ALONG WITH AREAS OF LIGHT SNOW. SNOW AMOUNTS BY TUESDAY MORNING COULD RANGE AROUND AN INCH OR TWO WITH THE HIGHEST FAR WEST AND NORTH FROM LIBERAL UP TO AROUND HAYS. MODELS NOT GENERATING A LOT OF QPF BUT SNOW RATIOS MAY BE GREATER THAN 10 TO 1 TO UPWARDS OF 15 TO 20 TO 1 WITH THE VERY COLD AND DEEP ARCTIC AIR. OVERNIGHT LOWS COULD REACH THE ZERO MARK IN THE FAR NORTH AND WEST TO NEAR 10 AT MEDICINE LODGE. HAVE LOWERED GOING OVERNIGHT LOWS A FEW DEGREES TO BRING THEM CLOSER TO GUIDANCE. DAYS 3-7... FOR THE TIME PERIOD BEGINNING TUESDAY AND EXTENDING INTO THE WEEKEND, WE WILL SEE A TRANSITION FROM AN ENDING SNOWFALL EPISODE AND INTENSE COLD ADVECTION PERIOD WITH POTENTIALLY DANGEROUS WIND CHILLS EARLY WEDNESDAY. THIS PERIOD WILL BE FOLLOWED UP BY A GRADUAL WARMING OF SURFACE TEMPERATURES FROM ABOUT THURSDAY AFTERNOON INTO FRIDAY, AND THE REALIZATION OF NORTHWESTERLY DOWNSLOPE IS EXPECTED BY LATE FRIDAY INTO SATURDAY. FROM MIDDAY MONDAY THROUGH EARLY TUESDAY MORNING, THE UPPER LEVEL JET STREAK WILL BE MOVING EASTWARD ACROSS THE SOUTHERN ROCKIES AND CENTRAL PLAINS WITH SOUTH WEST KANSAS IN THE GENERAL LEFT EXIT REGION OF THE JET. STRONG LOW LEVEL COLD AIR ADVECTION AND LOW LEVEL FRONTOGENESIS SHOULD BE ONGOING DURING THIS TIME. THE GLOBAL FORECAST SYSTEM AS WELL AS THE EUROPEAN MODEL STILL BRING THE 700 MB TROUGH AXIS THROUGH THE REGION BY EARLY TUESDAY MORNING, WHICH WOULD SUGGEST THE BETTER FRONTOGENESIS AND AGEOSTROPHIC CIRCULATIONS FOR SNOW PRODUCTION IN THE DENDRITIC GROWTH ZONE WOULD BE OVER SOUTH CENTRAL KANSAS OR EASTWARD DURING THIS TIME FRAME. WITH THIS IN MIND WE'VE SCALED BACK ACCUMULATING SNOW AMOUNTS IN THE WESTERN COUNTIES ALTHOUGH LIGHT SNOW MAY STILL BE OCCURRING BUT THE DENDRITIC GROWTH PRODUCTION SHOULD BE MINIMIZED. THEREFORE IN THE 6 AM TO NOON TIME FRAME EVEN WITH HIGHER SNOW TO LIQUID RATIOS ABOVE 20 TO 1, WE HAVE FORECAST LESS THAN A HALF INCH OF ADDITIONAL ACCUMULATION. COLD ADVECTION IN THE BOUNDARY LAYER WILL DIMINISH AS THE COLD ANTICYCLONE SETTLES ACROSS THE HIGH PLAINS TUESDAY NIGHT INTO WEDNESDAY MORNING. THE MODELS ARE INDICATING 850 MILLIBAR LEVEL TEMPERATURES OF ABOUT 20 BELOW ZERO C, AND SURFACE TEMPERATURES NEAR ZERO F OR COLDER. THERE WILL STILL BE ENOUGH OF A SURFACE PRESSURE GRADIENT OVER THE AREA TO PRODUCE WIND IN THE 15 TO 20 MPH RANGE, AND WITH TEMPERATURES THIS COLD DANGEROUS WINDS CHILLS COLDER THAT 15 BELOW ZERO ARE EXPECTED, AND COULD GET AS COLD AS 30 BELOW IN SOME AREAS OF THE WESTERN FORECAST AREA OVERNIGHT TUESDAY AND VERY EARLY WEDNESDAY MORNING. DIURNAL HEATING SHOULD WARM TEMPERATURES INTO THE TEENS BY EARLY AFTERNOON WEDNESDAY. TEMPERATURES HAVE THE POTENTIAL TO WARM SIGNIFICANTLY BY THURSDAY AND ESPECIALLY BY FRIDAY AS DOWNSLOPE WINDS BEHIND THE NEXT BOUNDARY BRING HIGH PROBABLY BACK INTO THE 40S AT LEAST. && AVIATION... WIDESPREAD INSTRUMENT FLIGHT RULE LEVEL STRATUS HAS COVERED THE ENTIRE FORECAST AREA THIS MORNING. IF MODEL SOUNDINGS FROM THE NORTH AMERICAN MESOSCALE FORECAST ARE A GOOD APPROXIMATION TO CLOUD TRENDS THIS MORNING, THIS STRATUS SHOULD REMAIN ANCHORED ACROSS THE AREA THROUGH AT LEAST AROUND 9 OR 10 AM BEFORE DISSIPATING WITH DIURNAL HEATING. THIS 3000 FT THICK CLOUD DECK MIGHT ONLY RECEDE OVER A LARGE PART OF THE FORECAST AREA, LEAVING THE HAYS TERMINAL IN LOW CLOUDS THROUGH MOST OF THE DAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 37 18 23 1 / 10 10 40 60 GCK 38 18 23 1 / 10 10 50 70 EHA 43 19 27 1 / 10 10 50 60 LBL 41 20 26 2 / 10 10 40 60 HYS 33 15 20 1 / 10 10 40 60 P28 38 22 28 10 / 10 10 40 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/33
Hazardous weather outlook, Jan 30, 3:45 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 345 AM CST SUN JAN 30 2011 KSZ030-031-043>046-061>066-074>081-084>090-311000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 345 AM CST SUN JAN 30 2011 /245 AM MST SUN JAN 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A PERIOD OF LIGHT FREEZING DRIZZLE BEGINNING EARLY MONDAY MORNING IS POSSIBLE BEFORE CHANGING OVER TO LIGHT SNOW DURING THE AFTERNOON. PERIODS OF LIGHT SNOW WILL CONTINUE INTO TUESDAY WITH ANTICIPATED SNOWFALL TOTALS RANGING FROM 1 TO 3 INCHES. ARCTIC AIR WILL ALSO INVADE SOUTHWESTERN AND SOUTH CENTRAL KANSAS BY MONDAY AFTERNOON WITH NORTH WINDS INCREASING TO 25 TO 35 MPH AND GUSTY ALONG WITH AREAS OF BLOWING AND DRIFTING SNOW. DANGEROUS WIND CHILLS FROM 15 TO 20 BELOW ZERO ARE EXPECTED AFTER MIDNIGHT MONDAY NIGHT INTO TUESDAY MORNING AND AGAIN ON WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 2:23 PM CST | Wind Chill Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 44 hr |
Nearby
Winter Weather Advisories in Kansas, 2011Every winter weather advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.